Alert archive / Massachusetts / Rip Current Statements in 2018
Rip Current Statement 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this rip current statement at Jul 23, 2018, 3:46 AM EDT for Newport County, Washington County, Rhode Island; Bristol County, Dukes County, Nantucket County, Massachusetts. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2018, 3:46 AM EDT (07:46 UTC)
- Expired
- Jul 23, 2018, 6:58 PM EDT
- In force
- 15 hr
- Issued by
- NWS Boston/Norton, MA
Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WHUS41 KBOX 230746 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 346 AM EDT Mon Jul 23 2018 MAZ020-023-024-RIZ006>008-231600- /O.NEW.KBOX.RP.S.0001.180723T0746Z-180724T0000Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 346 AM EDT Mon Jul 23 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Boston/Norton has issued a High Rip Current Risk, which is in effect through this evening. * LOCATIONS...In Massachusetts, Southern Bristol, Dukes and Nantucket counties. In Rhode Island, Washington and Newport counties, including Block Island. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be life threatening to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
2 follow-up statements
762 WHUS41 KBOX 231431 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 1031 AM EDT Mon Jul 23 2018 MAZ020-023-024-RIZ006>008-232245- /O.CON.KBOX.RP.S.0001.000000T0000Z-180724T0000Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 1031 AM EDT Mon Jul 23 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...In Massachusetts, Southern Bristol MA, Nantucket MA and Dukes MA Counties. In Rhode Island, Block Island RI, Newport RI and Washington RI Counties. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be life threatening to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
979 WHUS41 KBOX 232258 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 658 PM EDT Mon Jul 23 2018 MAZ020-023-024-RIZ006>008-240000- /O.CAN.KBOX.RP.S.0001.000000T0000Z-180724T0000Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 658 PM EDT Mon Jul 23 2018 ...HIGH RIP CURRENT RISK IS CANCELLED... The National Weather Service in Boston/Norton has cancelled the High Rip Current Risk. $$ For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this rip current statement went out at Jul 23, 3:29 AM EDT, 17 minutes earlier.
Area forecast discussion, Jul 23, 3:29 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
329 AM EDT Mon Jul 23 2018
.SYNOPSIS...
A tropical airmass will remain entrenched across southern New
England for most of the upcoming work week. Showers and a few
thunderstorms are likely today but then showers become less numerous
beginning tonight and continuing through Tuesday. Showers and T-
storms likely become more widespread beginning late Wed and
continuing into Thu and Fri as a cold front approaches the region. A
trend toward drier and less humid weather is likely next
weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1035 PM Update...
Area of showers on latest NE regional 88D radar mosaic showing
most of the shower activity across SW CT into central and W
Mass, moving slightly W of due N. Another band of showers
developing S of New England, mainly near and S of 40N latitude,
moving northward. Should see this move into S RI/SE CT by around
05Z or so. May see this area of rain, some with heavy downpours
and possibly some isolated thunderstorms, move across for at
least an hour or two. Something to monitor closely around
daybreak in case of training of heavier showers.
Otherwise, should see the showers move into W NH/VT/upstate NY
overnight. May see some more patchy showers develop with the
soupy airmass across the region on the S-SE winds.
Noting some of the lower clouds breaking up from about a KHYA-
KACK line eastward, which can be seen on latest GOES-East RGB
Nighttime Microphysics satellite loop. Noting cooler sea surface
temps with the breaking clouds from near Nantucket eastward to
the southern Gulf of Maine. However, with the low T/Td spreads,
should see more low clouds and patchy fog linger along the S
coast, Cape Cod and the islands.
Have updated the near term forecast to bring conditions current
and incorporated trends through the remainder of the overnight.
Previous Discussion...
Note...have let the High Surf Advisory expire. We are no longer
expecting 7 ft seas. That said, we still do expect a moderate
risk for rip currents on Monday, so beachgoers should be aware
of this threat!
The overall severe weather threat remains low overnight given
lack of synoptic scale forcing/poor mid level lapse rates.
However, when ever your dealing with a southerly 25 to 35 knot
low level jet this time of year and 70+ dewpoints, the low risk
for an isolated severe thunderstorm/very localized flash flood
event exists. So while a low probability, something that will
have to be monitored through the night.
Most locations will only see overnight low temperatures in the
70 to 75 degree range given high dewpoints in place. Enough
mixing in the boundary layer should prevent widespread/dense
fog...although a bit of patchy fog is certainly possible.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Monday...
A tropical environment remains in place across southern New
England with the southerly LLJ/Pwats both 2+ standard deviations
above normal. The models indicate a bit better instability on
Monday with Capes probably near 1000 J/KG. Therefore...we expect
scattered showers and embedded t-storms with locally heavy
rainfall. Appears most of the activity will be near or northwest
of the Boston to Providence corridor as upper level ridge over
the Atlantic begins to retrograde to the west.
The overall severe weather threat will remain low on Monday
given poor mid level lapse rates and lack of deep layer shear.
However...given impressive low level jet and 70+ dewpoints an
isolated severe thunderstorm/very localized flash flood event
can not be completely ruled out. High temperatures on Monday
will be well up into the 70s to the lower 80s...but it will be
very humid.
Monday night...
Upper level ridge over the Atlantic continues to retrograde west
Monday evening. This should bring an end to any
convection...except perhaps for a few left over spot showers
across the interior. It will remain quite muggy though and
overnight lows will likely remain above 70 in most locations.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Updated 325 AM...
Highlights...
* Highest probability for showers/T-storms late Wed into Thu
* Tropical humidity breaks next weekend with frontal passage
Tuesday night...
Anomalous 596 dam ridge over the Northwest Atlantic remains close
enough to New England to shunt tropical moisture plume west of New
England, providing mainly dry weather across our region. Model cross
and time sections reveal dry air aloft (above 700 mb) but sufficient
low level moisture to run the risk for a few low top tropical
showers. Although areal coverage should be isolated. Remaining very
warm and humid with dew pts in the low 70s. Given the anomalous
moist airmass patchy fog is possible.
Wednesday and Thursday...
Fairly high amplitude (-1 standard deviation 500 mb heights)
northern stream short wave trough for late July over the Great Lakes
begins to advect into New England late Wed through Thu. This
increases cyclonic mid level flow over the area along with attending
cold front and return of tropical plume/conveyor belt from west to
east. This results in all guidance sources increasing POP values to
likely category late Wed into Thu. Low risk for a few strong T-
storms as 0-6km deep layer shear increases to 25-30 kt along with
MUcapes greater than a 1000j/kg. Also heavy rainfall threat with
PWATs 2+ standard deviations and surface dew pts 70-75 (low LCLs
too). Remaining seasonably warm with highs 80-85 both days but it
will feel even warmer given the high dew pts.
Friday...
Ensembles and deterministic guidance suggest column begins to dry
behind departing short wave and surface front late Thu/Thu night.
However trailing/secondary short wave and front moves across the
region Fri and may be accompanied by sufficient moisture and
instability for another round of convection. There are some timing
differences and it's possible the secondary cold front could be
delayed until Sat. Regarding temps, Fri could be the warmest day of
the week with highs in the mid to upper 80s.
Saturday and Sunday...
Mean mid level trough sets up over the northeast and Quebec-Ontario,
eroding northwest Atlantic ridge and provides southern New England
with mainly dry weather (provided cold front doesn't slow down and
impact Saturday's weather) and less humid. 850 mb and 925 mb temp
anomalies from the ensembles suggest near normal temps with highs 80-
85 and lows 60-65.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...
Overnight into Monday...Moderate confidence.
MVFR conditions should dominate through Monday with bands of
scattered showers and a few embedded thunderstorms. Localized
IFR conditions will also be possible and some areas will improve
to VFR at times. Overall, expect a wide variety of conditions
possible over this time with MVFR conditions dominating.
Monday night...Moderate confidence. Mainly dry weather expected
with MVFR conditions likely dominating.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Tuesday Night through Friday/...
Tuesday Night: MVFR/IFR conditions possible. Chance SHRA,
patchy FG.
Wednesday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA with locally heavy rain, patchy BR. LLWS
possible late in the day.
Wednesday Night: Mainly MVFR, with local IFR possible. Breezy.
SHRA likely, chance TSRA with locally heavy rain. LLWS
possible.
Thursday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, chance TSRA with locally heavy rain. LLWS possible.
Thursday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...
Overnight through Monday night...High confidence.
Persistent S-SE winds will result in gusts around or just over
20 knots at times. Seas will slowly diminish through Monday
night, but remain at or above small craft thresholds for most
of the outer waters. Scattered showers and patches of fog will
also reduce visibility for mariners at times.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, patchy fog. Areas of visibility 1 to
3 nm.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms, patchy fog. Areas of
visibility 1 to 3 nm.
Wednesday Night: S Winds 20-30 kt. Areas of rough seas. Chance
of rain showers, chance of thunderstorms. Local visibility 1 to
3 nm.
Thursday: SW winds 20-30 kt. Areas of rough seas. Chance of
rain showers, chance of thunderstorms with locally heavy rain.
Thursday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, chance of thunderstorms.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk through this evening for MAZ020-023-024.
RI...High Rip Current Risk through this evening for RIZ006>008.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ235-237-
254>256.
Small Craft Advisory until 1 AM EDT Tuesday for ANZ250.
&&
SYNOPSIS...Nocera
NEAR TERM...EVT
SHORT TERM...Frank
LONG TERM...Nocera
AVIATION...Frank/Nocera
MARINE...Frank/NoceraHazardous weather outlook, Jul 22, 4:24 PM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 424 PM EDT Sun Jul 22 2018 CTZ002>004-MAZ002>019-021-026-RIZ001>005-232030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 424 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Tonight. There is a very low risk, but non-zero, of an isolated severe thunderstorm or localized flash flood overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will bring locally heavy downpours, especially on Monday, Thursday, and Friday. An isolated severe thunderstorm or localized flash flood is possible on those days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ020-022>024-RIZ006>008-232030- Southern Bristol MA-Barnstable MA-Dukes MA-Nantucket MA- Washington RI-Newport RI-Block Island RI- 424 PM EDT Sun Jul 22 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. There is a very low risk, but non-zero, of an isolated severe thunderstorm or localized flash flood overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will bring locally heavy downpours, especially on Monday, Thursday, and Friday. An isolated severe thunderstorm or localized flash flood is possible on those days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-232030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 424 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:00 PM EDT | Areal Flood Advisory | BOX | Hampden, Hampshire | 60 min |
| Jul 23, 12:12 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 33 min |
| Jul 23, 12:23 PM EDT | Special Weather Statement | BOX | Franklin | 37 min |
| Jul 23, 12:41 PM EDT | Special Weather Statement | BOX | Franklin | 34 min |
| Jul 23, 12:56 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampshire | 34 min |
| Jul 23, 1:07 PM EDT | Areal Flood Advisory | BOX | Hampden, Hampshire | 53 min |
| Jul 23, 1:39 PM EDT | Special Weather Statement | BOX | Franklin | 36 min |
| Jul 23, 1:55 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampshire | 65 min |
| Jul 23, 4:48 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 3 hr |
Nearby
Rip Current Statements in Massachusetts, 2018Rip Current Statements in Rhode Island, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.